N-Bomb: a potent psychedelic stimulant

July 29, 2014, 12:57 pm

EPSON MFP image★★★½☆

2C-I-NBOMe, an “N-bomb” that kills with “Smiles”. Toxicological and legislative aspects. Nikolaou P et al. Drug Chem Toxicol 2014 May 1 [Epub ahead of print]

Abstract

Despite the confusing title, this is a well done comprehensive review of 2C-I-NBOMe, an extremely  potent hallucinogenic stimulant that has been associated with deaths and severe toxicity.

The NBOMe structure drugs have a 2-methoxybenzyl …

Read More »

Must-read: marketing vs. medicine in the case of Pradaxa (dabigatran)

July 27, 2014, 8:01 pm

Pradaxa3★★★★☆

Dabigatran: how the drug company withheld important analyses. Cohen D. BMJ 2014 Jul 23;349:g4670. doi: 10.1136/bmj.g4670.

Full Text

As TPR has reported before, there has long been reason to doubt the claim that the anticoagulant dabigatran (Pradaxa) can be safely and effectively used for prevention of strokes in patients with non-valvular atrial fibrillation without laboratory monitoring.

This must-read investigative …

Read More »

Bedside ultrasound in tox cases: an idea whose time has come?

July 22, 2014, 11:05 pm

sonosite-micromaxx-1 Is there a role for point-of-care bedside ultrasound imaging in overdose cases? Quite possibly. My recent column in Emergency Medicine News discussed this question. To read it, click here.

Related post:

Ultrasound visualization of ingested tablets: good idea or wild-goose chase?…

Read More »

Fatal caffeine overdose: useful paper despite BuzzFeed-worthy title

July 20, 2014, 3:56 pm

KFDA – NewsChannel 10 / Amarillo News, Weather, Sports

★★½☆☆

Fatal Caffeine Intoxication: A Series of Eight Cases from 1999 to 2009. Banerjee P et al. J Forensic Sci 2014 May;59:865-868.

Abstract 

This article is classic example of scientific bait and switch, a deceptive tactic not dissimilar to the use of “click bait” by websites like BuzzFeed. The …

Read More »

Two cases of laboratory-confirmed exposure to 25B-NBOMe

July 18, 2014, 5:51 pm

25I-NBOMe blotter paper

25I-NBOMe blotter paper

★★★☆☆

Two cases of severe intoxication associated with analytically confirmed use of the novel psychoactive substances 25B-NBOMe and 25C-NBOMe. Tang MHY et al. Clin Toxicol 2014 Jun;52:561-565.

Abstract

The NBOMe series of drugs are substituted phenethylamines. They act as agonists at both the 5-HT2A receptors and the α-receptors. Because of these actions, they can cause both hallucinations …

Read More »

Case report: guanfacine overdose

July 17, 2014, 7:52 pm

Intuniv (Guanfacine)

Intuniv (Guanfacine)

★★★☆☆

Prolonged Bradycardia and Hypotension Following Guanfacine Extended Release Overdose. Walton J et al. J Child Adolesc Psychopharmacol 2014 Jul 10 [Epub ahead of print]

Reference 

Guanfacine is a central α2-agonist with a mechanism of action similar to that of clonidine. Originally marketed as an antihypertensive agent, it is now available as an extended-release preparation (Imtuniv) …

Read More »

Review of cannabinoid hyperemesis syndrome

July 16, 2014, 9:41 pm

potleaf205-thumb-205x205★★★☆☆

A hot mess: A case of hyperemesis. Cheung E et al.  Can Fam Physician 2014 Jul;60:633-637.

Full Text

With medical marijuana now legal in 23 states plus the District of Columbia, and recreational marijuana legal in 2 states, it is essential that all emergency and primary care physicians become familiar with the adverse effects that can ensue from regular use …

Read More »

Tox Tunes #84: Pass the Dutchie (Musical Youth)

July 13, 2014, 5:50 pm

The term “dutchie” now refers to a marijuana product, possibly a “blunt” made from a cigar such as a Dutch Masters. But it probably didn’t in 1982 when the British reggae band Musical Youth released this hit. The song is a cover of the Mighty Diamonds’ “Pass the Koutchie” — a “koutchie” being a pipe …

Read More »

Acute respiratory distress syndrome following intralipid emulsion therapy

July 12, 2014, 6:24 pm

intralipid★★½☆☆

Acute respiratory distress syndrome following verapamil overdose treated with intravenous lipid emulsion; A rare life-threatening complication. Martin C et al.  Ann Fr Anesth Reanim 2014 [Epub ahead of print]

Reference

This interesting French case report is a textbook example of how not to use intralipid emulsion therapy (ILE) in calcium-channel-block (CCB) overdose.

It describes a 51-year-old woman who present to …

Read More »